Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS Las Vegas, NV

July 14, 2018Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 14, 2018, 5:29 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2018, 5:29 PM PDT (00:29 UTC)
Expired
Jul 14, 2018, 6:15 PM PDT
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 55 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
3021 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WUUS55 KVEF 150029
SVRVEF
AZC015-NVC003-150115-
/O.NEW.KVEF.SV.W.0010.180715T0029Z-180715T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
529 PM PDT SAT JUL 14 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...
  East central Clark County in southern Nevada...

* Until 615 PM PDT/615 PM MST/.

* At 528 PM PDT/528 PM MST/, a severe thunderstorm was located near
  Temple Bar Campground, or 27 miles east of Boulder City, moving
  east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Temple Bar Campground, Pierce Ferry And Antares Roads, South Cove,
  Meadview, Lake Mead National Recreation Area and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3573 11453 3598 11465 3618 11468 3624 11451
      3624 11412 3598 11399 3573 11408
TIME...MOT...LOC 0028Z 270DEG 8KT 3596 11435 

HAIL...1.00IN
WIND...60MPH
 
$$

Wolcott
2 follow-up statements
452 
WWUS55 KVEF 150052
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
552 PM PDT SAT JUL 14 2018

AZC015-NVC003-150115-
/O.CON.KVEF.SV.W.0010.000000T0000Z-180715T0115Z/
Mohave AZ-Clark NV-
552 PM PDT SAT JUL 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
PDT/615 PM MST/ FOR WEST CENTRAL MOHAVE AND EAST CENTRAL CLARK
COUNTIES...

At 550 PM PDT/550 PM MST/, a severe wind gusts from a dissipating 
thunderstorm was moving north across Lake Mead National Recreation 
Area, roughly 30 miles east of Boulder City. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees. Wind-driven waves will 
         create dangerous boating conditions.

Locations impacted include...
Temple Bar Campground, Pierce Ferry And Antares Roads, South Cove,
Meadview, Lake Mead National Recreation Area and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3573 11453 3598 11465 3618 11468 3624 11451
      3624 11412 3598 11399 3573 11408
TIME...MOT...LOC 0050Z 270DEG 8KT 3596 11429 

HAIL...<.75IN
WIND...60MPH
 
$$

Wolcott
321 
WWUS55 KVEF 150106
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
606 PM PDT SAT JUL 14 2018

AZC015-NVC003-150115-
/O.EXP.KVEF.SV.W.0010.000000T0000Z-180715T0115Z/
Mohave AZ-Clark NV-
606 PM PDT SAT JUL 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND EAST
CENTRAL CLARK COUNTIES WILL EXPIRE AT 615 PM PDT/615 PM MST/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible and dangerous waves may still be creating 
hazardous boating conditions on Lake Mead.

LAT...LON 3573 11453 3598 11465 3618 11468 3624 11451
      3624 11412 3598 11399 3573 11408
TIME...MOT...LOC 0105Z 270DEG 8KT 3596 11426 

$$

Wolcott

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:53 PM PDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 14, 1:53 PM PDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
153 PM PDT Sat Jul 14 2018

.SYNOPSIS...Scattered thunderstorms are expected to persist
through the rest of the afternoon across the southern Great Basin,
northwest Arizona and the south Sierra. There will be a
possibility of thunderstorms moving into Clark County later this
evening. Storms may produce localized flash flooding and sudden,
gusty winds. Thunderstorm chances will trend downward Sunday and
Monday as high pressure builds over the region. Temps will
increase a few degrees each day through Tuesday.
&&

.SHORT TERM...Tonight through Monday.

Near Term (this afternoon/evening)...Scattered, generally low-end
and short-lived, convection has blossomed across most of the
forecast area. With the entire area destabilized - except San
Bernardino County - and MLCAPE between 1000-2000 J/kg, convection is
going to persist through at least sunset, mainly over the higher
terrain. Steering flow continues to be slow, under 5 mph, so flash
flooding will be the primary threat through the afternoon along with
lightning and sub-severe outflow winds. For this evening confidence
is low on how exactly convection will materialize. Convective
Allowing Models are indicating a complex of storms developing across
Nye and Lincoln counties and pushing southward toward Clark (Las
Vegas), Mohave, and eastern San Bernardino. While the models have
been overly aggressive with outflow-dominant convection so far this
monsoon season, there is already clusters of thunderstorms across
the NNSS and southern Lincoln County. With southeasterly mean flow
and individual storm motion vectors also southeasterly, there is a
possibility that storms across the aforementioned areas may persist
and move southward this evening. If this materializes, 40-50 mph
outflow wind gusts, heavy downpours, and localized flooding would be
the primary impacts for Las Vegas and areas to the south. Another
scenario thats possible, which would be similar to last Monday's
event, is converging outflows from convection across Mohave and
Lincoln Counties. Last scenario is that convection may dissipate all
together with the loss of diurnal heating.

Sunday/Monday...Overall, a downward trend in convective coverage is
expected Sunday and Monday. This will occur due to a ridge of high
pressure stretching from the eastern Pacific across the Great Basin.
Under this ridge temperatures are expected to rise quite a bit -
about 3-4 degrees each day. With the heat, isolated convection over
the terrain is expected and primary threat will be sub-severe
outflow winds and localized flooding with strong storms.

.LONG TERM...Tuesday through Saturday.

An easterly wave is expected to move into the area by TUE-WED which
should increase thunderstorm activity. Most notably with this
feature is the increase in bulk shear to the area WED with some
areas seeing an excess of 30 kts, based on the current GFS. With an
increase in shear the primary threat would be strong outflows
capable of producing strong to severe winds. Best chances for
thunderstorm activity will mainly be areas south of I-15 TUE, with
better chances of seeing more widespread activity WED. As the wave
moves west WED the high pressure shifts eastward over New Mexico and
west Texas. The eastward placement of the high should result in some
dry air off the SoCal coast to filter in across western portions of
our CWA by late week. Beyond THU, models differ drastically in the
placement of the high and thus confidence is low on whether the dry
air will stick around for the weekend or not.

Besides storm chances, expect light winds less than 10 mph,
temperatures near normal for mid July and partly sunny to partly
cloudy skies.
&&

.AVIATION...For McCarran...Expect winds under 10 knots through
tonight, unless thunderstorm outflows affect the terminal. It
appears the best chance for that to happen would be around or after
sunset, when there is a chance of outflows coming from either the
north or east or both. Similar conditions are expected Sunday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expect scattered thunderstorms this afternoon and
evening, with the fewest storms over San Bernardino County. The main
threats with storms will be heavy rain, mountain obscuration, and
erratic gusty winds. Similar conditions are expected Sunday, with
slightly less thunderstorm coverage than today.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Boothe
LONG TERM....Kryston
AVIATION.....Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 14, 5:22 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 PM PDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLASH FLOOD      24 WNW STOVEPIPE WELLS  36.76N 117.54W
07/14/2018                   INYO               CA   LAW ENFORCEMENT

            CHP REPORTS FLOODING ON RACETRACK RD.

&&

AW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:38 PM PDTAreal Flood AdvisoryVEFClark5 hr
Jul 14, 5:56 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Jul 14, 6:36 PM PDTSevere Thunderstorm WarningVEFClark39 min
Jul 14, 8:51 PM PDTAreal Flood WarningVEFClark12 hr
Jul 14, 8:52 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 14, 9:08 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 14, 9:43 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 14, 5:00 PM PDTAreal Flood AdvisoryVEFMohave5 hr
Jul 14, 5:31 PM PDTFlash Flood WarningVEFMohave3 hr
Jul 15, 12:11 AM PDTAreal Flood AdvisoryVEFMohave3 hr
Jul 15, 2:57 PM PDTFlash Flood WarningVEFMohave38 min
Jul 15, 4:03 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Jul 15, 4:27 PM PDTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.